As enticingly fetishistic as the word sounds sorry to disappoint you but this is wholly medical. “Floxed” is a shorthand you may come across in internet groups and support forums especially relating to various connective tissue disorders. Being “floxed” refers to being inappropriately prescribed a class of antibiotics known as Fluoroquinolones. Examples of these drugs include Ciprofloxacin (Cipro), Norfloxacin (Noroxin), Ofloxacin (Floxin), Gemifloxacin (Factive), Levofloxacin (Levaquin), and Moxifloxacin (Avelox). You can see by their generic names how the shorthand “floxed” came to be. These drugs already have a heightened potential for tendonitis and tendon rupture in otherwise healthy subjects. Give these to a patient with a pre-existing defect of connective tissue and the risk of an adverse event increases substantially.
Last year I had my first experience being “floxed” and am still suffering the consequences. I had a stubborn UTI and after a lab mistake during processing of my urine culture causing a 10 day delay in treatment I was given a prescription for three days of Cipro. While it did quickly and effectively treat the UTI within two weeks of that exposure I began having more subluaxations/dislocations, nerve pain, and increased hypermobility in my less effected joints.
As example of one of my newest issues linked directly to my date of fluroquinalone exposure is a severe increase in Lhermitte’s Sign likely caused by the increased laxity effecting the alignment of my cervical spine and possible Chiari Malformation though I am awaiting an MRI for confirmation. Prior to my exposure my Lhermitte’s Sign symptoms were mild and only occurred two or less days per week, typically linked to long periods sitting upright such as riding in a car. Currently I experience it daily whether I am laying, sitting, or standing and the severity had increased to the point of collapse if standing due to weakness and the instability of not being able to sense my lower body through the buzzing sensation.
Up till recently I had been able to get by with careful awareness of the position I hold my head and a soft cervical collar. Which while good is not a practical way to get through a day unable to look down or turn to the side. At the last support group meeting I attended though I was sitting upright, wearing my soft collar, and being carefully aware the buzzing would not stop, only vary in severity. The resulting leg weakness continued into the next day despite immobilization and supine rest. Resulting in finalizing my decision to upgrade to a hard cervical collar the Aspen Vista.
I have the basic Vista model without posts or thoracic extension. The advantage of Vista is the easy adaptability for both the thickness and length of the patients neck. All this hardware for three days and six pills you can begin to understand my need to raise awareness of the issue right? In addition to the cervical spine issues (including increased headaches) I have experienced increased hypermobility of other joints. My knees have significantly degraded and are less stable so I need more assistance with mobility in my home. I subluxed my elbow talking of the phone while lying down using a pillow for extra support. My toes especially the metatarsophalangeal joints (see link) are frequently displaced merely by walking. With such degradation from such short exposure it concerns me as to the long term effects. Will I recover the stability I have lost? Are there other less visible concerns such as the proposed link between fluroquinalones and aortic aneurysms/dissections that I am at risk for?
When your doctors are expressly told in their training they will likely never see a patient like me they don’t look, don’t educate, and don’t consider the cost to the patient. In my case I missed the warnings by a few months to late but I am thankful to have the knowledge now to be able to track my symptoms back to my prescription fill date. When experiencing a rapid decline I cant control its comforting to know that it isn’t random and as far as future exposure is mostly avoidable. Considering that I am allergic to several classes of antibiotic I cant guarantee there will never be a need to be exposed again but now I am armed and aware of the specific dangers of this class of medication in my situation.
If you or someone you know has a connective tissue disorder please be aware and kindly inform others around you of the dangers of Fluoroquinolones. You never know who you might save from the potentially dangerous or fatal effects of these drugs.